Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 12, NWS North Platte, NE

November 13, 20234 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Nov 13, 2023, 1:01 AM MST for 4 counties in Nebraska. It took effect at Nov 13, 2023, 10:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2023, 1:01 AM MST (08:01 UTC)
In effect from
Nov 13, 2023, 10:00 AM MST
Expired
Nov 13, 2023, 5:00 PM MST
In force
7 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS83 KLBF 130801
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
201 AM CST Mon Nov 13 2023

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON ACROSS 
FAR SOUTHWEST NEBRASKA...

NEZ210-140000-
/O.UPG.KLBF.FW.A.0006.231113T1700Z-231114T0000Z/
/O.NEW.KLBF.FW.W.0012.231113T1700Z-231114T0000Z/
Frenchman Basin-
101 AM MST Mon Nov 13 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR LOW HUMIDITY AND STRONG WINDS, FOR THE
FRENCHMAN BASIN ZONE 210...

The National Weather Service in North Platte has issued a Red
Flag Warning for low humidity and strong winds, which is in 
effect from 10 AM this morning to 5 PM MST this afternoon. The 
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 210 Frenchman Basin.

* TIMING...10 AM MDT until 5 PM MDT Monday

* TEMPERATURES...In the 60s.

* WIND...From the south at 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY...As low as 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
215 
WWUS83 KLBF 132032
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
232 PM CST Mon Nov 13 2023

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE ACROSS FAR SOUTHWEST
NEBRASKA...

NEZ210-140000-
/O.CON.KLBF.FW.W.0012.000000T0000Z-231114T0000Z/
Frenchman Basin-
132 PM MST Mon Nov 13 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR LOW HUMIDITY AND STRONG WINDS, FOR THE FRENCHMAN
BASIN ZONE 210...

* AFFECTED AREA...Fire Weather Zone 210 Frenchman Basin.

* TIMING...Until 5 PM MDT Monday

* TEMPERATURES...In the 60s.

* WIND...From the south at 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY...As low as 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Nov 12, 9:18 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Nov 12, 9:18 PM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1018 PM CST Sun Nov 12 2023

...Updated Aviation Forecast Discussion...

.SYNOPSIS...
Issued at 253 PM CST Sun Nov 12 2023

Key Messages:

- Critical to near-critical fire weather conditions are expected Monday
  for southwest Nebraska where a Fire Weather Watch has now been
  issued.

- Strong south winds likely to develop for much of western
  Nebraska Monday with gusts in the 35 to 40 mph range during the
  afternoon and into the overnight.

- Above normal temperatures will continue through the middle of
  the week with a slow cooling trend likely by the weekend.

- Precipitation chances return for the late weekend, but precise details
  remain somewhat uncertain therefore confidence remains low
  regarding specifics.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 253 PM CST Sun Nov 12 2023

Tonight...winds will remain light and variable overnight as surface
high pressure passes through the area. Winds will remain below 10
mph but are unlikely to go completely calm. Though dry air and clear
skies are expected, lows shouldn't fall too far with upper 20s to
lower 30s likely again.

Monday/Monday Night...surface high pressure settles east of the area
with a quick return to southerly flow on the backside of this
feature. This flow is not expected to bring with it any appreciable
increase in low-level moisture, therefore skies are likely to remain
mostly clear. As temperatures off the surface remain near the high
end of the climatological envelope, will expect to see another very
warm day for mid-November standards. Afternoon highs will again
reach the 60s to near 70 across the southwest, or roughly 15 to 20
degrees above normal. More details pertaining to fire weather
concerns can be found in the Fire Weather discussion below.

.LONG TERM...(Tuesday through Sunday)
Issued at 253 PM CST Sun Nov 12 2023

Much of the upcoming week will remain dry as upper-level ridging
remains in place across the Plains into the Mississippi Valley.
Positive height anomalies will dominate the upper-air pattern
through the middle of the week when flow transitions to zonal and
the eventual breakdown of the ridge begins. For Tuesday through
Thursday, the warmest days of the forecast, widespread upper 60s to
lower 70s are forecast afternoon highs. With dry air in place, a
prolonged period of additional elevated to potentially near-critical
fire weather conditions is expected. Ridge breakdown begins in
earnest on Thursday as a northern stream trough quickly translates
along the US/Canadian border. This will drive a cool front into the
area with quick-to-follow surface high pressure arriving by Friday.
This will unlikely have large implications to sensible weather as
moisture remains scant and the best upper-level dynamics miss the
immediate area to the north.

Uncertainty remains fairly high for the weekend into early next
week, primarily with respect to the evolution of deeper troughing
off the West Coast. Surface features look to cap any moisture in the
Gulf through Saturday before stronger southerly flow returns around
Sunday. Discrepancies in key features such as strength and position
of eastern CONUS high pressure and timing of trough ejection onto
the Plains precludes higher confidence. Have seen a fairly decent
trend towards the wetter EPS/ECMWF solution with the majority of NWP
guidance including the NBM. The exception to this is the
deterministic GFS. Both solutions depict increasing moisture and
anomalous precipitable water values in the region so the stage would
be set for non-insignificant QPF values. How and where the best
forcing sets up is the largest unknown at this time. Should the
ECMWF/EPS solution verify, a fairly notable precipitation event will
likely unfold across portions of the central and southern Plains.
This is likely due to the main h5 trough taking a negative tilt with
a deeper surface low to the south while the GFS/GEFS maintain a
progressive system. Either way, folks should continue to monitor
later forecasts for the latest information on this potential.
Temperatures will slowly trend down through the weekend with highs
falling into the lower 50s to upper 40s by Sunday and Monday though
these will only continue the above normal stretch we've recently
seen.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1017 PM CST Sun Nov 12 2023

VFR conditions prevail tonight and tomorrow across western and north
central Nebraska. Light winds continue tonight, but tomorrow winds
will be strong and gusty out of the south along with a few passing
high clouds. A strong low level jet tomorrow night will cause LLWS
issues across the region shortly after sunset, once the boundary
layer decouples. Forecast soundings are holding LLWS height near
2000 ft at KLBF and KVTN, but range as low as 500 ft in
the areas surrounding the terminals.

&&

.FIRE WEATHER...
Issued at 253 PM CST Sun Nov 12 2023

Well above normal temperatures will continue for much of the
upcoming week as shortwave ridging remains prevalent across the
central CONUS through at least Wednesday. Temperatures off the
surface at h85, h7, and h5 will climb to above the 90th percentile
in NAEFS guidance by midday Monday. Surface high pressure passing
through Sunday will shift east on Monday with return southerly flow
likely to develop for the bulk of the day. With a fairly constricted
pressure gradient, wind gusts will quickly climb during the late
morning with many locations west of Highway 83 likely to see peak
speeds of 30 to 40 mph during the afternoon. Forecast soundings show
fairly limited mixing heights, generally around 1km AGL during peak
heating, but efficient momentum transfer to yield the strong
winds at the surface. Based on recent performance over past 24
hours, leaned heavily on NBM/GFS for relative humidity values
which painted a large swath of 20 percent or less west of a Gordon
to Hayes Center line. Further south and west, sub 15 percent
values are likely to impinge on Zone 210, therefore opted to go
aggressive and hoist the Fire Weather Watch. Near-critical fire
weather will also be likely to occur further north in Zones 204
and 206, but with values safely above critical levels and
uncertainty about impacts from increasing high level clouds, will
forgo inclusion in the new headline. Strong winds continuing
overnight, mainly for areas north of Highway 2, will lead to poor
overnight recovery Monday night into Tuesday with many locations
likely remaining below 60 percent.

Similar areas will see elevated to near-critical fire weather
concerns on Tuesday, however, winds will not be as strong nor
expansive and thus the threat for now is greatest across the
northern half of Fire Weather Zone 204, far northwest Fire Weather
Zone 206, and western third of Fire Weather Zone 208.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday afternoon
for NEZ210.

&&

SYNOPSIS...NMJ
SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Brown/Richie
FIRE WEATHER...NMJ
Hazardous weather outlook, Nov 12, 2:34 PM MST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
334 PM CST Sun Nov 12 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-132145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
334 PM CST Sun Nov 12 2023 /234 PM MST Sun Nov 12 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Fire Weather Watch is in effect Monday across zone 210 in southwest
Nebraska. Near critical conditions are likely across the western
Sandhills on Monday. Elevated fire weather conditions will continue
across western Nebraska Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.